Maine, 2006

Damaging Wind in Maine, July 26, 2006

July 26, 2006 · NWS CAR · 1 event in 1 county or zone

Trees were blown down onto powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees were blown down onto powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 26, 2:33 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 26, 2:33 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
ISSUED BY NATIONAL WEATHER SERVICE GRAY ME
333 PM EDT WED JUL 26 2006

.SYNOPSIS...AFTER A FAIRLY QUIET EVENING...CONVECTIVE ACTIVITY
WILL INCREASE IN NORTHERN AND EASTERN MAINE THE NEXT TWO DAYS...AS
THE JET STREAM SAGS ACROSS SOUTHERN QUEBEC AND A COUPLE OF
SHORTWAVES ROTATE THROUGH THE WESTERLIES. SATURDAY SHOULD BE
DRY...THEN ANOTHER SYSTEM APPROACHES THE AREA ON SUNDAY. THERE IS
A LOT OF UNCERTAINTY IN THE FORECAST BEYOND SUNDAY AS THE MEDIUM-
RANGE MODELS DIVERGE IN THEIR SOLUTIONS FOR NEW ENGLAND.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...ISOLATED SHOWERS AND
THUNDERSTORMS WILL LINGER INTO THE MID-EVENING HOURS BEFORE
DISSIPATING. A SHORTWAVE CURRENTLY OVER THE WESTERN GREAT LAKES
WILL PIVOT NORTH OF THE REGION ON THURSDAY...BUT PASS CLOSE ENOUGH
TO PROVIDE THE SHEAR TO ORGANIZE THUNDERSTORMS MORE THAN OCCURRED TODAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...CONVECTIVELY
THURSDAY/S SYSTEM LEAVES AN UPPER TROUGH OVER NEW ENGLAND...AND
ALLOWS THE NEXT UPSTREAM SYSTEM TO DROP ACROSS THE AREA. THERE SHOULD
BE PLENTY OF INSTABILITY TO SUPPORT THUNDERSTORMS...AND THERE IS
THE POTENTIAL FOR A FAIRLY ORGANIZED THUNDERSTORM EVENT. ON
SATURDAY THE FLOW ALOFT BECOMES MORE ANTICYCLONIC WITH DRIER AIR
FILTERING IN...ALBEIT BRIEFLY. THE MEDIUM- RANGE MODELS AGREE ON
BRINGING ANOTHER SYSTEM THROUGH NEW ENGLAND ON SUNDAY FOR MORE
CHANCES FOR SHOWERS AND THUNDERSTORMS...BUT THEN DISAGREE ON THE
SOLUTION FOR THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...ISOLATED THUNDERSTORMS NORTH OF KBGR THIS
EVENING...THEN AREAS OF MVFR/IFR FOG AND IFR CEILINGS DEVELOP
AFTER MIDNIGHT. THESE RESTRICTIONS TO VFR CONDITIONS SHOULD BURN
OFF BY MID-MORNING AS WAS OBSERVED EARLIER TODAY.

&&

.MARINE...WINDS AND SEAS REMAIN BELOW SMALL CRAFT CRITERIA THROUGH
TONIGHT...BUT SOUTHERLY FETCH ON THURSDAY SHOULD BRING WAVES TO
5-6 FEET BY EARLY EVENING. EVENTUALLY THE WINDS TURN WESTERLY
SATURDAY INTO SATURDAY NIGHT AND THE SEAS SHOULD SUBSIDE. FAIRLY
QUIESCENT BEYOND THAT INTO MONDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

DS
Hazardous weather outlook, Jul 26, 4:47 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
547 AM EDT WED JUL 26 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-271000-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
547 AM EDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO THIS
EVENING MAINLY ACROSS CENTRAL AND EASTERN MAINE INCLUDING THE
COASTAL REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AND AGAIN ON
FRIDAY AS A FRONTAL SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS
COULD CONTAIN STRONG WIND GUSTS AND VERY HEAVY RAINFALL THURSDAY
AFTERNOON INTO THE EVENING. A COLD FRONT IS EXPECTED TO PASS THROUGH THE
STATE LATE SATURDAY WITH DRIER AND COOLER AIR FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

HEWITT

In the hours before

Special weather statement, Jul 26, 1:45 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
245 PM EDT WED JUL 26 2006

MEZ001-002-261945-

AROOSTOOK COUNTY...

245 PM EDT WED JUL 26 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 225 PM EDT...SATELLITE IMAGERY AND RADAR INDICATED
THUNDERSHOWERS...STRETCHING FROM 14 MILES WEST OF EAGLE LAKE TO 9
MILES WEST OF RUSSEL CROSSING. THE LINE WAS MOVING EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 345 PM EDT INCLUDE...
    RUSSEL CROSSING...    EAGLE LAKE...         PORTAGE...
    ASHLAND...            WOODLAND...           WASHBURN...
    MAPLETON...           CARIBOU...            PRESQUE ISLE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4706 6881 4660 6884 4651 6773 4702 6772

BLOOMER
Special weather statement, Jul 26, 2:12 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
312 PM EDT WED JUL 26 2006

MEZ005-010-011-015-016-031-262015-

PISCATAQUIS...PENOBSCOT AND HANCOCK COUNTIES...

312 PM EDT WED JUL 26 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...PENOBSCOT AND
HANCOCK COUNTIES...

AT 307 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS
WITH SMALL HAIL AND GUSTY WINDS OVER MILO. THE STORM WAS MOVING EAST AT
25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 415 PM EDT INCLUDE...
    MILO...               VEAZIE...             ORONO...
    OLD TOWN...           HOWLAND...            LINCOLN...
    MEDWAY...             SPRINGFIELD...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4561 6963 4471 6927 4497 6801 4562 6813

NOUHAN
Special weather statement, Jul 26, 3:05 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
405 PM EDT WED JUL 26 2006

MEZ010-011-015>017-031-032-262100-

PENOBSCOT...HANCOCK...WASHINGTON AND PISCATAQUIS COUNTIES...

405 PM EDT WED JUL 26 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT...HANCOCK...WASHINGTON
AND PISCATAQUIS COUNTIES...

AT 355 PM EDT...DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS WITH
GUSTY WINDS ACROSS PORTIONS OF INTERIOR DOWNEAST MAINE. THESE STORMS
WERE MOVING EAST AT 40 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 500 PM EDT INCLUDE...
    LINCOLN...            SPRINGFIELD...
    GRAND LAKE STREAM...  BANGOR...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4534 6982 4457 6953 4494 6772 4560 6784

BLOOMER

The radar

The Portland,ME radar (KGYX), 124 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
July 26, 3:50 PM EST
Where
Penobscot County, Dixmont
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.683, -69.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526700.